Hail, Franklin
- When
- July 1, 3:25 PM EST
- Where
- Franklin County, Bernardston to Northfield
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.670, -72.550
A weak cold front moved through Southern New England, sparking showers and thunderstorms. Most of the thunderstorms produced only minor damage from winds and a smattering of large hail, one of the thunderstorms wreaked havoc on the small town of Hinsdale, NH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A weak cold front moved through Southern New England, sparking showers and thunderstorms. Most of the thunderstorms produced only minor damage from winds and a smattering of large hail, one of the thunderstorms wreaked havoc on the small town of Hinsdale, NH. There, trees and telephone poles were downed all over town, landing on trailers, cars and houses. Trees were also downed on the towns busiest commuter road, Route 119, disrupting traffic during rush hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 1, 2:43 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
343 PM EDT TUE JUL 1 2008
.SYNOPSIS...
NEAR OR ABOVE NORMAL TEMPERATURES FOR AT LEAST THE NEXT WEEK OR 2
WITH THE FREQUENCY OF SHORT EPISODES OF THUNDERY WEATHER CONTINUING
AS JUNES UNSTABLE WARM PATTERN PERSISTS INTO EARLY JULY. THIS SUMMER
PATTERN FEATURES THE CONSTANCY OF A WESTERN ATLANTIC HIGH PRES SYSTEM
DAMPENING OUT APPROACHING COLD FRONTS SPUN EASTWARD BY THE SOUTHERN
CANADIAN JET STREAM AND ASSOCIATED LOW PRES SYSTEMS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTIVE TEMPERATURES HAVE BEEN REACHED ACROSS INTERIOR PORTIONS OF
SOUTHERN NEW ENGLAND EARLY THIS AFTERNOON. THIS HAS ALLOWED FOR WIDELY
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP ACROSS THE
REGION...MAINLY NORTH AND WEST OF INTERSTATE 95. ALONG THE SOUTH
COAST...ONSHORE FLOW CONTINUES TO KEEP LOW LAPSE RATES FAIRLY STABLE.
OVERALL WILL CONTINUE TO MENTION LOW CHANCE POPS ACROSS INTERIOR
LOCATIONS...WITH SLIGHT TO NO CHANCE POPS ALONG THE SOUTHEAST COAST.
AN ISOLATED THUNDERSTORM HAS THE POTENTIAL TO BE SEVERE THIS
AFTERNOON AS WIND FIELDS ALOFT REMAIN FAIRLY STRONG.
FOG PATCHES HAVE DISSIPATED ALONG THE SOUTH COAST...BUT SOME LEFTOVER
MARINE STRATUS CONTINUES TO PERSIST ACROSS BUZZARDS BAY AND THE SOUTH
COAST OF CAPE COD AS WELL AS MARTHAS VINEYARD AND THE ISLANDS. THIS
AREA IS EXPECTED TO EXPAND AGAIN NEAR OR SHORTLY AFTER SUNSET.
OTHERWISE TEMPERATURES APPEAR ON TRACK...DID MAKE SOME MINOR
ADJUSTMENTS TO HOURLY TEMPERATURES AND DEWPOINTS AS WELL AS SKY
COVER. SOME VARIATION IN TEMPERATURE IS OCCURRING GIVEN WIDELY
SCATTERED CONVECTION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TONIGHT...LEFTOVER CONVECTION WILL LINGER FOR A COUPLE OF HOURS THIS
EVENING...THEN WILL DIMINISH WITH THE LACK OF DAYTIME HEATING...
SIMILAR TO LAST NIGHT. HOWEVER...IT APPEARS THAT THE WEAK TROUGH
WILL REMAIN OVER EASTERN AREAS. VERY TOUGH TO DISCERN THIS FEATURE
ON THE MODELS. NOT MUCH COOL AIR WORKING IN...AS THE PERSISTENT S-SW
FLOW WILL CONTINUE. WILL CONTINUE WARM AND HUMID...THOUGH TEMPS MAY
ACTUALLY DROP INTO THE UPPER 50S IN SW NH/E SLOPES OF THE BERKSHIRES
TO GIVE A LITTLE BRIEF RELIEF THERE.
MORE PATCHY FOG IS LIKELY ESPECIALLY OVER CENTRAL AND EASTERN AREAS
WITH THE HIGHER DEWPOINTS.
ON WEDNESDAY...THE LEFTOVER TROUGH OVER EASTERN AREAS MAY TRY TO
FIRE SOME CONVECTION...BUT NOT A WHOLE LOT OF UPPER SUPPORT OR
DYNAMICS ALONG WITH THE STABILIZING SW WIND INFLUENCE OFF THE OCEAN.
HOWEVER...MIGHT SEE WIDELY SCATTERED ACTIVITY IN THE AFTERNOON...
MAINLY NEAR OR SOUTH OF THE MASS PIKE. KEPT SLIGHT CHANCE POPS GOING
THERE. WILL REMAIN WARM AND HUMID WITH TEMPS TOPPING OFF IN THE 80S.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
MODELS CONTINUE TO ADVERTISE THE APPROACH OF A VIGOROUS COLD FRONT
FOR THURSDAY. ECMWF REMAINS A BIT FASTER THAN THE GFS.
OVERALL...LOOKING AT A GOOD CHANCE OF SHOWERS AND TSTMS DURING THE
AFTERNOON ON THURS...MAINLY ACROSS THE NORTHWESTERN HALF OF THE CWA.
HAVE HIGH CHANCE/LOW LIKELY POPS LATE THURS AFTN INTO THURS NITE FOR
THIS AREA. GIVEN THE KINEMATIC AND THERMODYNAMIC PROFILES THAT ARE
PRESENTLY MODELED...SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THURS
AFTN AND EVENING...WITH THE BEST CHANCES TO THE WEST OF I-495 AND NORTH
OF I-84. CONTINUED HIGH CHANCES FOR SHOWERS AND TSTMS FOR MUCH OF THE
AREA FOR THURS NIGHT.
THE 4TH OF JULY FORECAST REMAINS A BIT UNCERTAIN. ECMWF REMAINS DRY
BUT THE GFS HAS AT LEAST SCT SHOWERS/TSTMS MUCH OF THE DAY. THE
OUTCOME WILL HINGE ON THE EVENTUAL POSITION OF THE SAGGING FRONT AND
THE TIMING OF ANY SHORT WAVES THAT TRAVEL ALONG IT. FOR NOW...NOT
REALLY CONFIDENT ON POPS...AND BELIEVE THAT LOW CHANCES ARE WARRANTED
AT THIS TIME.
AFTER THE 4TH....THE FORECAST REMAINS UNCERTAIN BUT WE DO BELIEVE
THAT CHANCES OF RAIN WILL BE QUITE GOOD SOMETIME BETWEEN SATURDAY AND
MONDAY NIGHT. NOT A WASHOUT...BUT FEEL POTENTIAL IS THERE FOR
LOCALIZED 1-3 INCH AMOUNTS SOMEWHERE...PERHAPS SAT OR SAT NITE.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AREAS OF MVFR AND LOCAL IFR CIGS WILL PERSIST THIS AFTERNOON OVER
CAPE/ISLANDS ESPECIALLY ACK...OTHERWISE MAINLY VFR THROUGH THE
AFTERNOON. WIDELY SCT SHRA/TSRA MAY BRING BRIEF MVFR CONDITIONS TO
MAINLY INTERIOR TERMINALS. LOCAL SEABREEZES WILL CONTINUE AT COASTAL
LOCATIONS WITH WINDS SHIFTING TO S AT BOS 21-22Z.
TONIGHT...MVFR/IFR CIGS/VSBYS LIKELY EXPAND ACROSS IMMEDIATE S COAST
AFT 03Z BUT ONGOING AT ACK. LOCAL MVFR FOG POSSIBLE INTERIOR
TERMINALS LATE TONIGHT...OTHERWISE VFR.
WEDNESDAY...EARLY MORNING MVFR/IFR ALONG S COAST...OTHERWISE VFR.
OUTLOOK THURSDAY THROUGH SUNDAY...
THURSDAY AND FRIDAY...THERE PROBABLY WILL BE A PERIOD OF MVFR/IFR
CONDITIONS AS A COLD FRONT APPROACHES LATE THURSDAY AND INTO FRIDAY
BRINGING THE CHANCE OF MORE SCATTERED SHOWERS/THUNDERSTORMS. SVR
TSTMS MAY IMPACT AIR TRAVEL FOR SEVERAL HOURS LATE THU AFTN.
SATURDAY INTO SUNDAY...VFR LIKELY BUT A CHANCE OF IFR CONDITIONS
EXISTS DEPENDING ON FRONTAL PLACEMENT AND ASSOCIATED SHOWERS AND
TSTMS.
THERE MAY ALSO BE LOWER CONDITIONS IN AREAS OF FOG AND STRATUS
THROUGH THE PERIOD...MAINLY AT NIGHT INTO THE EARLY MORNING HOURS
EACH DAY.
&&
.MARINE...
A HIGH SURF ADVISORY HAS BEEN EXPANDED WEST TO INCLUDE SOUTHERN
BRISTOL...SOUTHERN PLYMOUTH AND NEWPORT COUNTIES GIVEN RECENT BEACH
REPORTS OF MODERATE TO STRONG RIP CURRENTS.
DUE TO CONTINUED S-SW SWELLS IN THE 5-8 FOOT RANGE...HAVE EXTENDED
THE SMALL CRAFT THROUGH TONIGHT. SHOULD START TO SLOWLY SUBSIDE
TONIGHT...BUT MAY NEED TO KEEP GOING INTO WED AS WELL. WILL HAVE THE
DAY SHIFT MONITOR THE SWELL TRENDS THROUGH THE DAYLIGHT HOURS.
AS FOR WINDS...EXPECT S-SW FLOW TO CONTINUE THROUGH WED...THOUGH NOT
EXPECTING SPEEDS MUCH ABOVE 15 KTS. HOWEVER...DUE TO CONTINUED LONG
S-SW FETCH...SWELLS CONTINUE.
OUTLOOK...THURSDAY THROUGH SUNDAY...
SMALL CRAFT CONDITIONS LOOK LIKE A GOOD BET THURSDAY THROUGH FRIDAY
NIGHT AHEAD OF AN APPROACHING COLD FRONT. THE GRADIENT GETS PRETTY
TIGHT SO BUILDING SEAS ON SUSTAINED 15KT G25 WINDS LIKELY. SEAS WILL
SUBSIDE SAT AND RELATIVELY TRANQUIL CONDITIONS ARE EXPECTED ON SUNDAY
ALTHOUGH THERE WILL BE A RISK OF SHOWERS AND TSTMS ON THE WATERS
DURING THE PERIOD.
&&
.CLIMATE...
MONTHLY CLMS HAVE POSTED FOR JUNE AT 605 AM BUT HAVE NOT QCD.
JUNE IS IN THE BOOKS AS A NOTABLY WARMER THAN MONTH. WELL TRY AND
CHECK FREQUENCY OF THUNDER BUT FOR MANY WHO LIKE THE BEACH...IT
SEEMED TO BE AN ABOVE NORMAL MONTH AND MY UNDERSTANDING IS THAT AT
MQE...THE MONTH OF JUNE FELL 1 DAY SHORT OF TYING A RECORD FOR MOST
DAYS OF THUNDER IN JUNE.
JUNE AVG TEMP POSITIVE DEPARTURES...
PVD AT LEAST 3.5
ORH AT LEAST 3.0
BDL AND BOS AT LEAST 2.1
RAINFALL WAS NOTABLY WETTER THAN NORMAL ORH BDL ORE WESTWARD AND ALSO
IN PARTS OF S CENTRAL NH WHILE IT WAS A BIT DRIER THAN NORMAL IN PARTS
OF SE MASS AND RI JUST S OF BOS TO TAN AND PVD.
PVD IS CURRENTLY ON A 10 DAY WARMER THAN NORMAL STREAK INCLUSIVE OF
JUNE 30TH /21ST-30TH/.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MAZ020-021-
023-024.
NH...NONE.
RI...HIGH SURF ADVISORY UNTIL 10 PM EDT THIS EVENING FOR RIZ007.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
WEDNESDAY FOR ANZ235-237-254-255.
&&
SYNOPSIS...DRAG/EKSTER
NEAR TERM...STRAUSS
SHORT TERM...EVT
LONG TERM...EKSTER
AVIATION...KJC/EKSTER
MARINE...EKSTER/STRAUSS/EVTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 820 AM EDT TUE JUL 1 2008 CTZ002>004-MAZ002>019-022-026-NHZ011-012-015-RIZ001>005-021230- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-BARNSTABLE MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- 820 AM EDT TUE JUL 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON IN EASTERN MASSACHUSETTS AND RHODE ISLAND. THUNDERSTORMS ARE MUCH MORE LIKELY LATE THURSDAY OR THURSDAY EVENING AND SEVERAL MAY PRODUCE DAMAGING WIND OR LARGE HAIL IN THE INTERIOR. THE PERIOD FROM FRIDAY THROUGH NEXT MONDAY WILL FIND A COUPLE OF PERIODS WHEN THUNDERSTORMS SHOULD OCCUR BUT TIMING IS HIGHLY UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-254-255-021230- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 820 AM EDT TUE JUL 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG MAY HAMPER NAVIGATION ALONG THE SOUTH COASTS OF MASSACHUSETTS AND RHODE ISLAND EARLY TODAY. AN ISOLATED THUNDERSTORM COULD OCCUR THIS AFTERNOON OR EARLY EVENING...MAINLY NARRAGANSETT BAY...BOSTON HARBOR AND THE MERRIMACK RIVER TO PLYMOUTH COAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ISOLATED THUNDERSTORM IS POSSIBLE WEDNESDAY AFTERNOON. A THUNDERSTORM IS POSSIBLE THURSDAY NIGHT AND THEN A PERIOD OF THUNDERSTORMS IS POSSIBLE SOMETIMES BETWEEN FRIDAY AFTERNOON AND MONDAY. AREAS OF DENSE FOG COULD OCCUR OVER THE WEEKEND DURING THE OVERNIGHT AND EARLY MORNING HOURS AND HAMPER MARINE NAVIGATION...ESPECIALLY ALONG THE SOUTH COASTS OF RHODE ISLAND AND MASSACHUSETTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ020-021-RIZ006>008-021230- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI- BLOCK ISLAND RI- 820 AM EDT TUE JUL 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON IN SOUTH COASTAL SECTIONS OF RHODE ISLAND AND MASSACHUSETTS. THERE IS AN INCREASED RISK OF DANGEROUS RIP CURRENTS ALONG THE OCEAN EXPOSED SOUTH COASTS WHERE SURF OF 4 FOOT OR GREATER IS NOTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS AN INCREASED RISK OF DANGEROUS RIP CURRENTS ALONG THE OCEAN EXPOSED SOUTH COASTS WHERE SURF OF 4 FOOT OR GREATER IS NOTED BOTH WEDNESDAY AND ESPECIALLY THURSDAY. AN ISOLATED THUNDERSTORM IS POSSIBLE WEDNESDAY AFTERNOON. A THUNDERSTORM IS POSSIBLE THURSDAY NIGHT AND THEN A PERIOD OF THUNDERSTORMS IS POSSIBLE SOMETIME BETWEEN FRIDAY AFTERNOON AND MONDAY. AREAS OF DENSE FOG COULD OCCUR OVER THE WEEKEND DURING THE OVERNIGHT AND EARLY MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ023-024-021230- DUKES MA-NANTUCKET MA- 820 AM EDT TUE JUL 1 2008 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH SURF ADVISORY. DANGEROUS RIP CURRENTS ARE LIKELY TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS AN INCREASED RISK OF DANGEROUS RIP CURRENTS ALONG THE OCEAN EXPOSED SOUTH COASTS WHERE SURF OF 4 FOOT OR GREATER IS NOTED WEDNESDAY AND ESPECIALLY THURSDAY. A HIGH SURF ADVISORY MAY BE NEEDED THURSDAY. A THUNDERSTORM IS POSSIBLE THURSDAY NIGHT ON NANTUCKET AND THEN A PERIOD OF THUNDERSTORMS IS POSSIBLE SOMETIME BETWEEN FRIDAY AFTERNOON AND MONDAY. AREAS OF DENSE FOG COULD OCCUR OVER THE WEEKEND DURING THE OVERNIGHT AND EARLY MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 209 PM EDT TUE JUL 1 2008 CTZ002-003-MAZ011-011845- EASTERN HAMPDEN MA-HARTFORD CT-TOLLAND CT- 209 PM EDT TUE JUL 1 2008 AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES NORTHEAST OF EAST WINDSOR...OR ABOUT 6 MILES SOUTHEAST OF WINDSOR LOCKS...MOVING NORTHEAST AT 24 MPH. EXPECT FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS WHICH WILL CREATE SOME URBAN AND POOR DRAINAGE FLOODING. THE THUNDERSTORM WILL BE NEAR...ELLINGTON AND ROCKVILLE BY 220 PM EDT...SOMERS BY 230 PM EDT...HAMPDEN AND STAFFORD BY 240 PM EDT. STRAUSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 247 PM EDT TUE JUL 1 2008 MAZ009>011-011915- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- 247 PM EDT TUE JUL 1 2008 AT 242 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3 MILES NORTHEAST OF WESTFIELD...OR ABOUT 7 MILES WEST OF CHICOPEE...MOVING NORTHEAST AT 17 MPH. THE THUNDERSTORM WILL BE NEAR...HOLYOKE AND CHICOPEE BY 300 PM EDT... SOUTH HADLEY AND GRANBY BY 320 PM EDT. KJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 315 PM EDT TUE JUL 1 2008 CTZ003-004-MAZ004-011-012-011945- EASTERN HAMPDEN MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT- 315 PM EDT TUE JUL 1 2008 AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM HOLLAND TO 6 MILES SOUTH OF SOUTHBRIDGE...OR ALONG A LINE EXTENDING FROM 16 MILES NORTH OF MANSFIELD TO 10 MILES NORTHWEST OF PUTNAM...MOVING NORTHEAST AT 17 MPH. THUNDERSTORMS WILL BE NEAR...STURBRIDGE AND SOUTHBRIDGE BY 330 PM EDT...CHARLTON AND OXFORD BY 350 PM EDT. KJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 332 PM EDT TUE JUL 1 2008 MAZ003-008-010-012000- EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPSHIRE MA- 332 PM EDT TUE JUL 1 2008 AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER WHATELY...OR ABOUT 7 MILES NORTHWEST OF AMHERST...MOVING NORTHEAST AT 21 MPH. THE THUNDERSTORM WILL BE NEAR...SUNDERLAND BY 340 PM EDT...MONTAGUE AND LEVERETT BY 350 PM EDT...WENDELL AND 7 MILES NORTHWEST OF SHUTESBURY BY 400 PM EDT. KJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 419 PM EDT TUE JUL 1 2008 MAZ008-009-012100- WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 419 PM EDT TUE JUL 1 2008 AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 3 MILES SOUTHWEST OF MIDDLEFIELD...OR ABOUT 15 MILES SOUTHEAST OF PITTSFIELD...MOVING EAST AT 22 MPH. THE THUNDERSTORM WILL BE NEAR...CHESTERFIELD AND GOSHEN BY 450 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. MLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
421 PM EDT TUE JUL 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG ELLINGTON 41.90N 72.47W
07/01/2008 TOLLAND CT AMATEUR RADIO
TREES AND WIRES DOWN ON STANDISH RD
0229 PM TSTM WND DMG ELLINGTON 41.90N 72.47W
07/01/2008 TOLLAND CT AMATEUR RADIO
LARGE LIMB AND WIRES DOWN ON VILLAGE ST
&&The Albany radar (KENX), 124 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
10 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.
In Lynn, large branches and wires were downed by thunderstorm winds. In Marblehead, trees and wires on Green Street and Kenneth Road were downed by thunderstorm winds. One of the trees on Kenneth Road landed on a house.
Trees on Hale Street were downed by thunderstorm winds.
Large limbs and wires on West Shore Drive were downed by thunderstorm winds.
Penny size hail fell near College of the Holy Cross and Vernon Hill Hospital.
Six inch diameter branches and several large trees were downed by thunderstorm winds in the Hodgesville Dam area of Oxford. Also, two utility poles were damaged. In East Charlton, trees were downed by thunderstorm winds.
Several three inch diameter branches and a tree on Bancroft Tower Road were downed by thunderstorm winds.
Several streets in downtown Worcester were impassable because of flooding, including the Route 20 underpass at Route 122. In Shrewsbury, there was one foot of standing water in the intersection of Route 9 and Maple Avenue.
Penny to quarter size hail fell in Hudson.
In Hudson, power lines in the Chestnut Hill Street area were downed by thunderstorm winds. In Stow, trees and wires on Red Acre, Boone, Randall, Birch Hill, and Gleason Dale Roads were downed by thunderstorm winds.
Windblown golf ball size hail broke a window in a house in the Birch Hill Road area.
An amateur radio operator recorded a 63 mph wind gust on his home weather station. No damage was reported.
Trees and wires on Tremont Street and Dartmouth Court in Maynard and on School Street in Acton were downed by thunderstorm winds.
Trees and wires on Chester Avenue were downed by thunderstorm winds.
Trees on Wiggins Avenue and wires on Alpha Circle were downed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124806, 124808, 124809, 124832, 124810, 124811, 124812, 124837, 124813, 124814, 124815, 129084, 124817, 124820, 124821, 124822.